Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 152, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 4, 2024, 7:28 PM MDT for Colfax County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2024, 7:28 PM MDT (01:28 UTC)
- Expired
- Jul 4, 2024, 8:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:51 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 4, 5:51 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 551 PM MDT Thu Jul 4 2024 ...New AVIATION... .SYNOPSIS... Issued at 215 PM MDT Thu Jul 4 2024 Showers and thunderstorms will increase in coverage over southern, central, and eastern areas Friday afternoon through Saturday evening. After dry weather in most places Sunday, a moist backdoor front will surge into the state Sunday night and Monday increasing the coverage and rainfall intensity of thunderstorms again Sunday night through Wednesday. Some thunderstorms may turn severe each afternoon and evening Friday through Wednesday with a risk of large hail, damaging winds, and locally heavy rainfall. In addition, the backdoor front will produce a strong east wind below canyons opening into the central valley Sunday night into Monday with the potential for peak wind gusts around 60 mph below Tijeras Canyon in Albuquerque, for southeast wind gusts up to 45 mph in Santa Fe, and for east wind gusts around 45 mph in Carrizozo. && .SHORT TERM... (This evening through Friday night) Issued at 215 PM MDT Thu Jul 4 2024 A backdoor front is bringing moisture westward into the eastern plains and is forecast to progress west into the RGV overnight, resulting in a gusty east canyon wind with gusts to between 35-40mph likely at KABQ. The combination of surface convergence from the front and daytime heating has triggered a few storms over Roosevelt and far eastern Chaves Counties this afternoon. The latest CAMs show these storms drifting east out of our area through the afternoon hours. Meanwhile, drying continues under the influence of ridging aloft across western and portions of central NM, with dewpoint temperatures currently 15-25 degrees less than 24hrs ago. The latest CAMs continue to show a round of elevated convection developing across the northeast plains/highlands and northern portions of the east central plains, which could bring soaking rains. The backdoor front is modeled by the NAM to stop westward progress on Friday between the RGV and Continental Divide, but the moisture depth will likely be too shallow to produce convection west of the central mountain chain. Different story on Friday along/east of the central mountain chain, where low level moisture will be sufficient to support deep convection. However, will start the day off with low stratus and easterly upslope flow keeping things on the cool side, leading to later than normal convective initiation. Both the latest GFS and NAM show generous qpf near the Sacramento Complex late Friday afternoon/evening, so will issue a Flash Flood Watch for the South Central Mountains. Any convection that develops late Friday across northeast NM could become severe given 0-6km bulk shear modeled at 35-40kts. The GFS is more bullish holding onto convection overnight Friday night, while the NAM stabilizes much quicker during the evening hours. Will hold onto chances PoPs overnight Friday as a hedge. && .LONG TERM... (Saturday through Wednesday) Issued at 215 PM MDT Thu Jul 4 2024 A shortwave trough in northwest flow aloft will clip northeast New Mexico on Friday night, then additional perturbations on Saturday afternoon and evening, keeping thunderstorms going over southern, central, and eastern areas. Some storms may turn severe with large hail, damaging winds, and locally heavy rainfall. Drier air will filter over most of the forecast area from the northwest on Sunday, putting a damper on convection. An exception will be along and east of the Sangre de Cristo Mountains, where a moist backdoor front is forecast to arrive and trigger showers and thunderstorms Sunday afternoon. Then, storms are forecast over more of eastern NM as the front makes further progress Sunday night. Sunday night into Monday, the moist backdoor front will surge through gaps in the central mountain chain with a strong east wind below canyons opening into the central valley. The potential exists for peak wind gusts around 60 mph below Tijeras Canyon in Albuquerque, for southeast wind gusts up to 45 mph in Santa Fe, and for east wind gusts around 45 mph in Carrizozo. The moisture increase with the front, and a persistent, relatively moist, low level return flow out of the southeast, will result in an uptick in thunderstorm coverage and rainfall intensity over all but the Four Corners area Monday through Wednesday. There will be an increased risk of flash flooding on these days, especially below recent burn scars. Further, north and northwest flow aloft around a mid level high pressure system centered over the Great Basin will probably enhance shear enough for some thunderstorms to turn severe each afternoon Monday through Wednesday. && .AVIATION... (00Z TAFS) Issued at 541 PM MDT Thu Jul 4 2024 Low level moisture will surge westward this evening. East winds will develop in the RGV around 1am with gusts near 35 kt possible for a few hours at KABQ. An Airport Weather Warning may be needed however confidence is still low to moderate at this time. A large area of SHRA/TS will develop near KLVS around midnight and move slowly southeast toward KTCC thru sunrise. Locally heavy rainfall is possible. Widespread MVFR low cigs will develop over eastern NM with local IFR possible in areas of rain and patchy fog thru 9am. Confidence is moderate to high that this moist airmass will destabilize around 2pm with SHRA/TS developing along the central mt chain. Storms will move southeast around 15 kt into eastern NM with hail, strong winds, heavy rainfall, and frequent lightning strikes possible thru Friday evening. && .FIRE WEATHER... Issued at 215 PM MDT Thu Jul 4 2024 A backdoor front will bring moisture and chances for wetting storms westward to the central mountain chain tonight through the weekend, with potential for burn scar flash flooding. Western NM will be hot, dry and unstable from Friday through the weekend, with a few hours of critical fire weather conditions likely across northwest NM Sunday due to deep layer mixing of stronger northwest winds aloft. A stronger backdoor front is forecast to race southwest across the area Sunday night, recharging moisture and setting the stage for an active early to mid week period with daily rounds of wetting storms and the potential for burn scar flooding. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 53 92 55 91 / 0 0 0 0 Dulce........................... 44 86 43 87 / 0 0 0 5 Cuba............................ 50 85 50 86 / 0 0 5 10 Gallup.......................... 47 91 49 91 / 0 0 0 0 El Morro........................ 54 87 52 86 / 0 0 5 5 Grants.......................... 49 89 49 89 / 0 0 5 10 Quemado......................... 54 89 53 88 / 0 0 10 20 Magdalena....................... 61 88 62 89 / 0 10 20 30 Datil........................... 57 88 57 87 / 0 10 20 20 Reserve......................... 54 95 53 93 / 5 0 20 30 Glenwood........................ 66 99 67 96 / 10 10 20 40 Chama........................... 45 81 45 81 / 0 5 5 10 Los Alamos...................... 60 82 56 83 / 0 20 20 20 Pecos........................... 56 78 55 83 / 20 30 40 30 Cerro/Questa.................... 45 79 41 81 / 10 20 30 20 Red River....................... 44 70 42 73 / 20 30 30 30 Angel Fire...................... 40 73 40 76 / 20 30 40 30 Taos............................ 49 82 50 84 / 5 20 30 10 Mora............................ 50 75 49 81 / 20 30 40 30 Espanola........................ 58 88 57 90 / 0 10 20 10 Santa Fe........................ 59 82 57 84 / 5 20 40 20 Santa Fe Airport................ 60 85 57 87 / 0 10 30 20 Albuquerque Foothills........... 65 88 63 91 / 5 10 30 20 Albuquerque Heights............. 65 90 62 93 / 0 5 20 10 Albuquerque Valley.............. 64 92 62 95 / 0 5 20 10 Albuquerque West Mesa........... 64 91 63 94 / 0 5 20 10 Belen........................... 60 94 60 95 / 0 5 20 10 Bernalillo...................... 64 92 62 94 / 0 5 20 10 Bosque Farms.................... 60 92 59 94 / 0 5 20 10 Corrales........................ 62 92 62 95 / 0 5 20 10 Los Lunas....................... 60 93 60 95 / 0 5 20 10 Placitas........................ 64 88 61 90 / 5 10 20 10 Rio Rancho...................... 64 91 62 94 / 0 5 20 10 Socorro......................... 66 96 66 96 / 0 10 20 20 Sandia Park/Cedar Crest......... 58 82 56 85 / 10 20 20 20 Tijeras......................... 60 85 58 87 / 10 10 30 20 Edgewood........................ 58 84 55 87 / 5 20 30 20 Moriarty/Estancia............... 55 84 54 89 / 5 20 30 20 Clines Corners.................. 55 75 53 82 / 10 20 40 30 Mountainair..................... 57 83 55 86 / 10 20 30 30 Gran Quivira.................... 57 84 55 87 / 5 20 40 40 Carrizozo....................... 64 87 62 89 / 10 30 40 60 Ruidoso......................... 57 77 56 81 / 20 60 50 70 Capulin......................... 53 74 52 80 / 30 30 40 30 Raton........................... 55 79 54 86 / 20 30 30 20 Springer........................ 57 79 55 87 / 20 20 40 20 Las Vegas....................... 55 73 53 81 / 30 20 50 30 Clayton......................... 57 78 58 85 / 40 20 40 30 Roy............................. 58 74 56 83 / 50 20 50 30 Conchas......................... 62 81 61 90 / 60 30 60 30 Santa Rosa...................... 61 79 60 86 / 30 30 50 30 Tucumcari....................... 62 80 60 89 / 60 30 50 30 Clovis.......................... 64 79 62 89 / 40 30 50 30 Portales........................ 64 82 63 90 / 30 30 40 30 Fort Sumner..................... 65 82 63 89 / 30 20 50 30 Roswell......................... 72 89 69 94 / 20 30 40 30 Picacho......................... 64 83 62 88 / 20 40 40 50 Elk............................. 60 82 58 86 / 20 50 50 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday afternoon through Friday evening for NMZ226. && SHORT TERM...11 LONG TERM....44 AVIATION...42
In the hours before
Special weather statement, Jul 4, 2:13 PM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT Thu Jul 4 2024
NMZ236-042045-
Roosevelt County-
213 PM MDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROOSEVELT COUNTY
THROUGH 245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lingo, or 25 miles west of Morton, moving east at
20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Causey, Milnesand, and Lingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 10341 3377 10336 3386 10305 3357 10306
TIME...MOT...LOC 2013Z 252DEG 18KT 3369 10320
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CASpecial weather statement, Jul 4, 2:43 PM MDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Thu Jul 4 2024
NMZ236-042115-
Roosevelt County-
243 PM MDT Thu Jul 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROOSEVELT COUNTY
THROUGH 315 PM MDT...
At 243 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Causey to near Pep.
Movement was north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dora, Causey, Milnesand, Lingo, Pep, and Rogers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 10351 3397 10351 3413 10304 3357 10305
TIME...MOT...LOC 2043Z 177DEG 13KT 3388 10305 3382 10325
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GuyerSpecial weather statement, Jul 4, 7:02 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
702 PM MDT Thu Jul 4 2024
NMZ227-050130-
Johnson and Bartlett Mesas Including Raton Pass-
702 PM MDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
THROUGH 730 PM MDT...
At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Segundo, or 18 miles west of Raton, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Colfax County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3676 10458 3686 10496 3687 10497 3699 10495
3699 10454
TIME...MOT...LOC 0101Z 278DEG 18KT 3693 10477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:02 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| Jul 4, 9:33 PM MDT | Special Weather Statement | ABQ | Colfax | 12 min |
| Jul 4, 11:11 PM MDT | Special Weather Statement | ABQ | Guadalupe | 34 min |
| Jul 4, 11:24 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 51 min |
| Jul 5, 12:08 AM MDT | Special Weather Statement | ABQ | Guadalupe | 37 min |
| Jul 5, 12:11 AM MDT | Areal Flood Advisory | ABQ | Guadalupe | 3 hr |
| Jul 5, 12:15 AM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Jul 5, 12:21 AM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 39 min |
| Jul 5, 12:22 AM MDT | Special Weather Statement | ABQ | Quay | 38 min |
| Jul 5, 12:32 AM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 43 min |
| Jul 5, 12:54 AM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| Jul 5, 1:04 AM MDT | Severe Thunderstorm Warning | ABQ | Quay, San Miguel | 25 min |
| Jul 5, 1:13 AM MDT | Special Weather Statement | ABQ | Quay | 32 min |
| Jul 5, 1:40 AM MDT | Special Weather Statement | ABQ | Quay | 35 min |
| Jul 5, 2:00 AM MDT | Special Weather Statement | ABQ | Quay | 30 min |
| Jul 5, 2:14 AM MDT | Special Weather Statement | ABQ | Curry | 31 min |
| Jul 5, 2:18 AM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 16 min |
| Jul 5, 3:27 AM MDT | Special Weather Statement | ABQ | Harding | 33 min |
| Jul 5, 12:54 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 36 min |
| Jul 5, 1:30 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 45 min |
| Jul 5, 1:57 PM MDT | Flash Flood Warning | ABQ | Lincoln | 2 hr |
| Jul 5, 2:06 PM MDT | Areal Flood Advisory | ABQ | Mora | 67 min |
| Jul 5, 2:15 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 22 min |
| Jul 5, 2:35 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 55 min |
| Jul 5, 3:13 PM MDT | Flash Flood Warning | ABQ | Mora | 3 hr |
| Jul 5, 3:21 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 28 min |
| Jul 5, 3:30 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 60 min |
| Jul 5, 3:48 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 42 min |
| Jul 5, 4:15 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 27 min |
| Jul 5, 4:21 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 54 min |
| Jul 5, 4:47 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 58 min |
| Jul 5, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 60 min |
| Jul 5, 5:09 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 54 min |
| Jul 5, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 45 min |
| Jul 5, 5:38 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 67 min |
| Jul 5, 5:57 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 63 min |
| Jul 5, 5:59 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.